Colorado, 2019

Wildfire in Colorado, September 1 to 30, 2019

September 1 to 30, 2019 · NWS GJT · 1 event in 1 county or zone

A lightning strike ignited a wildfire about 11 miles south of Rifle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike ignited a wildfire about 11 miles south of Rifle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 31, 10:02 PM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 31, 10:02 PM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1102 PM MDT Sat Aug 31 2019

.SHORT TERM...(Tonight through Sunday night)
Issued at 318 PM MDT Sat Aug 31 2019

Mid-level moisture from 550 to 500 mb has brought a fairly
widespread cumulus cloud field across the region this afternoon,
along with a few rain showers. No lightning was observed so far,
but it's likely that a few storms will fire later in the day.
Diurnal cooling is expected to bring an end to moist convection
this evening.

High pressure will remain centered over the southern portion of
the forecast area on Sunday. As a result, expect another mostly
sunny and unseasonably hot day across eastern Utah and western
Colorado. Models suggest a minor influx of moisture into the
western San Juan Mountains fueling scattered afternoon
thunderstorms, otherwise weather will remain quiet across the
region. Models indicated storms will once again die off during the
early evening in response to diurnal cooling.

.LONG TERM...(Monday through Saturday)
Issued at 318 PM MDT Sat Aug 31 2019

Little change indicated for Labor Day as high pressure remains
situated over the southern half of the forecast area. However, by
Tuesday a trough approaching from the northwest is expected to
move the high center eastward. This shift will allow subtropical
moisture to move northward from the Mexican Plateau across the
Desert Southwest and over eastern Utah and western Colorado from
Tuesday onward. In response, clouds and showers are expected to
increase incrementally across the area each day through the end of
the week. Increased clouds and shower/thunderstorm activity will
bring cooler temperatures to the area with afternoon highs
approaching normal by the end of the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1052 PM MDT Sat Aug 31 2019

VFR conditions are expected through the taf period. There may be
some isolated showers in the San Juans this afternoon.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...NL
LONG TERM...NL
AVIATION...KJS
Hazardous weather outlook, Aug 31, 2:57 AM MST, 21 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
357 AM MDT Sat Aug 31 2019

COZ001>014-017>023-UTZ022>025-027>029-011000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
357 AM MDT Sat Aug 31 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dry and hot conditions continue outside of isolated storms in the
San Juans Sunday and Monday afternoons. Precipitation chances
become more widespread by Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Grand and Battlement Mesas

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Park/Forest Service
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

The Middle Mamm Fire began at the end of July due to lightning about 11 miles south of Rifle and grew to 1,235 acres before it was contained in early November.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 858657.